QUICKLINKS AND VIEW OPITONS
Depo-Provera causes average weight gain of 13.4 lbs after 2.5 years
Wednesday, July 06, 2005 7:52 am Email this article
Women who use Depo-Provera (depot-medroxyprogesterone acetate) for birth control gain an average of 13.4 pounds or 8.8 percent of body weight after 2.5 years, all of which was body fat according to a new study from the University of Iowa in Iowa City, Iowa, USA. Steady weight gain over 2.5 years
The weight gain was steady in those using Depo-Provera (depot-medroxyprogesterone acetate), while women in the control group who were not taking any form of hormonal birth control had virtually no change in their weight over the 2.5 years.
Comment: This suggests that had the study continued longer, the women taking Depo-Provera (depot-medroxyprogesterone acetate) would have continued to gain more weight.
Subjects: 178 women using Depo-Provera, and 145 not using hormonal birth control
the study invoved 178 women using Depo-Provera (depot-medroxyprogesterone acetate) for birth control, and another 145 women who were using no hormonal form of contraception.
Most were white (86%), 6.8% were black, 2.7% were Asian, 1.9% American Indian, and 2.5% more than one race.
Other studies report 0 to 20 lbs average weight gain
Some other studies have reported no weight gain in users, while other studies report an average weight gain of as much as 19.8 pounds after two-years the authors noted.
However, some studies have been too short—3 months involving only one injection—while other studies were not well controlled or did not include a control group.
Depo-Provera is an injectable contraceptive
Depo-Provera (depot-medroxyprogesterone acetate) is an injectable contraceptive given every 3 months.
Depo-Provera used by 11% of women using hormonal birth control
It is used by approximately 11% of women who use hormonal contraception.
Clark M, Dillon JS, Sowers M, Nichols S. Weight, fat mass, and central distribution of fat increase when women use depot-medroxyprogesterone acetate for contraception. Int J Obes Relat Metab Disord. 2005 Jun 28.
College of Nursing, University of Iowa, Iowa City, IA, USA.
Professor M. K. Clark
College of Nursing
University of Iowa
Iowa City, IA 52242, USA
Articles on the same subject can be found here:
On Sep 17, 2007 at 5:26 am Brigitte wrote:
. . . . .
I only wish I found this article before my Dr. suggested Depo-Provera as birth control. About 4 years ago, I started on Depo, and after 1 year, and 40 lbs added on to my tiny 5'2" frame- I quit it, and got an IUD instead (no drugs). I have always been an active person (I'm a distance runner- atleast 6 miles a day), and my diet has always been very regulated. During my use of depo, my dietary habits hadn't changed, and I was actually more active physically- Depo was the only factor.
I have actually met 2 other girls with the same adverse affects- a nurse who gained 60 lbs, but lost it all in 2 years after ending her Depo injections.
It has now been 3 years for me- my breasts are permanently larger, as well as my hips. I am still struggling with weight in a way I never have. I hope, for the sake of other women, that my use of depo coincided with a natural lowering of my metabolism. If it did not, it seems that depo has had some rare, but permanent affects on my body. I am not really "old enough" to have a drop in metabolism- I started Depo at age 20, and I am now just 24.
On Sep 17, 2007 at 6:24 am Larry Hobbs wrote:
. . . . .
Thanks for sharing your story.
I'm sorry to hear about your weight gain.
About 15 years ago, a young woman who had always been lean told me that she had gone on Depo-Provera and gained 15 pounds that she could not lose no matter how much exercise she did and what kind of diet she went on.
She said she could not lose the weight until months after she finally stopped using the drug.
I wish doctors would warn women about this and keep a close eye on it to try and stop it before it becomes a problem.
Thanks again, Brigitte.
On Sep 17, 2007 at 12:20 pm Larry Hobbs wrote:
. . . . .
I posted your story as an article so that more people would see it.
You story is posted here:
On Sep 17, 2007 at 1:46 pm Brigitte wrote:
. . . . .
Thank you Larry- I hope as many women as possible get info on Depo from more sources than the manufacturer of the drug. According to a few studies I've found, Depo actually can result in permanent bone density increase. This may be the reason I could possibly weigh as much as I do, but have the measurements of when I was 20 lbs lighter. I really encourage women to get as much info as they can- my results were very dramatic, but I can't be the only one. Thank you for passing me experience along!
On Sep 17, 2007 at 1:58 pm Larry Hobbs wrote:
. . . . .
Thank you for sharing your story to help other women.
It's unfortunate that you weren't warned.
Please feel free to share your comments about this article.
© Copyright 2003-2017 - Larry Hobbs - All Rights Reserved.